Missouri, 2004

Damaging Winds in Missouri, July 23, 2004

July 23, 2004 · NWS PAH · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 3:15 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT FRI JUL 23 2004

.DISCUSSION...
WITH NORTH TO NERLY WINDS PREVAILING AT THE SFC ACROSS THE FCST
AREA...THE PRESUMPTION CAN BE MADE THAT THE SFC COLD FRONT MADE IT
ALL THE WAY THRU. HOWEVER...THE COOLER DRIER AIR HAS HAD TROUBLE
MIXING AT THE SFC...SINCE SFC DEWPOINTS WERE STILL IN THE 70S IN MID
AFTN. SHWS AND A FEW TSTMS WERE LINED UP WEST/EAST ACROSS THE FCST
AREA AND GENERALLY MOVING SOUTH AS A WHOLE. THIS CONVECTION WAS DUE
TO SOME LINGERING INSTABILITY /SBCAPE OF AROUND 3000J/KG IN THE
SOUTH/ AND IMPULSES IN THE QUASIZONAL 500MB FLOW. WIND FIELDS WERE
NOT FAVORABLE FOR WDSPRD SVR WX. THE MAIN THREAT THIS AFTN WILL BE
FROM HEAVY RAINFALL. AS SFC HIGH PRESSURE CONTINUES TO SWING DOWN
INTO THE NORTH CNTRL U.S...HELPED ALONG BY A LONGWAVE 500MB
TROF...COOL DRY AIR WILL MAKE ITS PRESENCE KNOWN HERE STARTING
TONIGHT WITH LOWS WELL INTO THE 60S AND A FINALLY A CESSATION TO THE
SHWS/TSTMS.

ETA/GFS BOTH SHOW AN INVERTED TROF FORMING OVER NRN TX AND OK OVER
THE WEEKEND AND MOVING EAST TOWARD THE FCST AREA. THIS FEATURE WILL
BE SHEARED OUT BY A DIGGING/DEEPENING 500MB TROF MOVING ACROSS THE
COUNTRYS MIDSECTION. IT SEEMS GFS IS A BIT OVERDONE WITH THE EWD
EXTENT OF THE QFP FIELD ASSOCIATED WITH THE INVERTED TROF. THIS IS
SUPPORTED BY THE FACT THAT THE OPERATIONAL GFS IS FORECASTING POPS
WELL ABOVE THE ENSEMBLE AVERAGE FOR THE WEEKEND. THEREFORE...PART OF
SE MO WILL HAVE A CHANCE OF SHWS SAT AND SUN IN THE FCST...BUT
EVERYONE ELSE WILL BE BLESSED WITH ONLY A SOMEWHAT CLOUDY FCST. ON
MON...IT IS POSSIBLE THAT SOME PCPN COULD AFFECT THE PENNYRILE
REGION OF WRN KY AS THE 500MB TROF DIGS AND AN ATTENDANT APPALACHIAN
SFC LOW TO THE SOUTH OF THE FCST AREA MOVES EAST. A SFC RIDGE OF
HIGH PRESSURE OVER THE AREA SHOULD PROVIDE A SLOW WARMING TREND AND
DRY WX THROUGH DAY 7.

TEMPS...ITS STEADY AS SHE GOES...NOT MUCH CHANGE IN MAX/MINS AS
GUIDANCE IS IN REASONABLE AGREEMENT. WE WILL BE EXPERIENCING MUCH
BELOW NORMAL TEMPS THRU THE WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DB
Hazardous weather outlook, Jul 23, 3:05 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT FRI JUL 23 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
405 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING WILL BE MAINLY SOUTH OF A LINE
FROM MADISONVILLE KENTUCKY...THROUGH PADUCAH...TO WEST OF CAPE
GIRARDEAU. A FEW ISOLATED STORMS WILL REACH SEVERE LEVELS...WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE
SLOW MOVING STORMS. THE STORMS WILL END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ALWAYS
URGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER.

MY

The radar

The Paducah radar (KPAH), 123 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stoddard

When
July 23, 3:20 PM CST
Where
Stoddard County, 2 mi E of Puxico
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.950, -90.150

A trained spotter estimated a wind gust to 60 MPH.

Thunderstorm Wind, New Madrid

When
July 23, 5:25 PM CST
Where
New Madrid County, Marston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -89.600

Large tree limbs were blown down in Lilbourn, including one that punctured a roof. In Marston, a wind gust was estimated near 60 MPH by the general public.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410445, 5410446.